Alert archive / Michigan / Special Marine Warnings in 2021

Special Marine Warning 18, NWS Gaylord, MI

July 14, 2021

NWS Gaylord, MI issued this special marine warning at Jul 14, 2021, 6:06 PM EDT. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2021, 6:06 PM EDT (22:06 UTC)
Expired
Jul 14, 2021, 7:30 PM EDT
In force
84 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special marine warning went out at Jul 14, 4:23 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 14, 4:23 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
423 PM EDT Wed Jul 14 2021

.NEAR TERM...(Through Tonight)
Issued at 421 PM EDT Wed Jul 14 2021

...Marginal Risks...

High Impact Weather Potential...There is a marginal risk for severe
weather and excessive rain.

Pattern Synopsis/Forecast...A large MCS is moving into the Upper
Great Lakes at the moment, just south of the warm/stationary front
that stretches through E Upper and to a low in Quebec. On the back
side of the MCS there is a large area of low clouds. So far, most of
the models are handling this system pretty well, with the GFS, and
the HiRes models showing the convection that is firing along the
front in the UP.

The main area of rain with the thunder, however, doesn't look like
it gets into NW Lower and E upper until after 00z/Thu sometime. The
ARW has it reaching the Lake Michigan shore around 03z/Thu, While
the FV3 is around 00z/Thu. With the uncertainty of the timing,
expecting the main threats to start somewhere between 01z and 03z
give or take outside of that a bit.

The severe potential looks like it is, and will continue to be
marginal, as the main line of the thunderstorms with the best
potential will be south of US-10, as the better instability, and
cloudlessness looks to be there. If we do get severe weather, it
looks like a wind system with the shear (marginal) in the sfc-6km
layer of 33kts, and DCAPE of 600J/kg. The things going against all
of this is the sfc capping. It will have to be elevated to get
something going.

The main threat looks to be the rain. The pwat will be an inch to
1.5", and a good amount of stratiform rain expected behind the line,
as the MCS moves through overnight. The models look to clear out the
rain sometime after 12z/Thu, with the HiRes models a little before
that.

&&

.SHORT TERM...(Thursday through Saturday)
Issued at 421 PM EDT Wed Jul 14 2021

...Continued rain chances...

High impact weather potential: Thunder possible early Thursday.

A 1008 mb surface low is progged to be over eastern upper Michigan
at the beginning of this period, with a surface high pressure
centered over western Lake Superior and another anchored off the
coast of the Carolinas. This will continue to advect deep moisture
into northern Michigan on southwesterly winds. Although there may
still be some rumbles of thunder Thursday morning/early afternoon
lingering in the forecast area, none are expected to be severe at
this time due to decreasing shear and mid-level dry air departing to
the northeast with the aforementioned surface low pressure. Shower
potential should end by the late afternoon/early evening hours as
high pressure and drier air push in behind the cold front associated
with said low pressure system. Clouds will also be on the decrease
late Thursday through the overnight hours...bringing partly cloudy
skies from northwest to southeast. Yet another low pressure system
is progged to develop over the Mid-Mississippi river valley Friday
with precipitation chances ahead of the associated warm front
possibly clipping our far southeastern part of the CWA (near Saginaw
Bay). Most likely the high pressure building into the area with the
accompanying dry air will hold the precipitation at bay and out of
our CWA completely, but it's not totally out of the question to see
something down there.

Winds will be southwesterly early Thursday and veering throughout
the day to northwest by the late afternoon hours. Winds will be
gusty at times, but only up to about 20-25 mph with the higher gusts
near the shorelines of the Great Lakes. Winds become light and
variable overnight as the high pressure builds overhead. They will
continue to be fairly light throughout Friday, but with a north to
northeast component.

Temperatures Thursday will be in the mid 70s to low 80s, with the
higher temperatures in northeast lower just ahead of the departing
cold front, while overnight lows will drop into the mid to upper
50s. Friday will once again be in the upper 70s to low 80s.

&&

.LONG TERM...(Saturday night through Wednesday)
Issued at 421 PM EDT Wed Jul 14 2021

High Impact Weather Potential...None.

Model consensus suggests that the Great Lakes region remains under a
rather strong high pressure and associated dry air throughout most
of the long term forecast period. This will provide warm
temperatures and precipitation-free weather. A weak system over
western Quebec may provide some small chances of precipitation
towards the beginning of next work week, but confidence in this
occurring is rather low at this time. Daytime high temperatures
appear to be in the 80s with some locations possibly reaching (or at
least nearing) 90 by the end of the weekend and into the next work
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 119 PM EDT Wed Jul 14 2021

Main concerns for the next 24 hours, is LLWS, and the
thunderstorms currently in Mid to Upper Mississippi Valley. Warm,
moist air, is moving up from the south ahead of a complex of
storms. The storms are expected to continue to move into the Upper
Great Lakes late this afternoon/this evening, bringing with it the
threat for gusty winds and locally heavy downpours. The other
threats from this area of thunderstorms, is the stratiform rain
behind the main line of storms, that will bring low clouds,
probably down to IFR, and possibly LIFR at time. The vsbys will
drop to at least MVFR, but with the bulk of this at night, think
IFR vsbys and LIFR vsbys aren't out of the question. On top of
this, the thunderstorms look to be elevated type convection, with
strong south winds at 2000 feet, that will progressively move
across N Michigan between 03z/Thu and 12z/Thu.

&&

.MARINE...
Issued at 421 PM EDT Wed Jul 14 2021

Tonight through Friday...Tonight, thunderstorms will be a threat,
with the winds increasing as a sfc low deepens and moves into the
Upper Great Lakes. As the low deepens and approaches Lake Michigan,
the pressure gradient is expected to tighten up, and increase the
winds to 25-30 knots after midnight. By 12z/Thu morning, the sfc low
moves east, and the gradient relaxes, with the NW wind gusting a bit
but diminishing through the afternoon from Lake Michigan to Lake
Huron. Thursday night and Friday, look like winds at 10 knots from
the north as the high moves by to the north.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY from 2 PM to 8 PM EDT Thursday for
     LHZ345>349.
LM...SMALL CRAFT ADVISORY from midnight tonight to 2 PM EDT Thursday
     for LMZ323-341-342-344>346.
LS...NONE.
&&

NEAR TERM...JL
SHORT TERM...TL
LONG TERM...TL
AVIATION...JL
MARINE...JL
Hazardous weather outlook, Jul 14, 4:12 PM EDT, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
412 PM EDT Wed Jul 14 2021

MIZ016>018-020>036-041-042-086>088-095>099-152015-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
412 PM EDT Wed Jul 14 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Rest of this afternoon and tonight.

There is a chance for thunderstorms this afternoon and tonight.
There is a marginal risk for severe storms due to potential damaging
wind gusts as the main threat. Localized heavy rainfall is
definitely possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is another chance for thunderstorms Thursday afternoon and
evening. These are not expected to become severe at this time,
although localized heavy rainfall is still possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-152015-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
412 PM EDT Wed Jul 14 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

There is a chance for thunderstorms this afternoon and tonight.
There is a marginal risk for severe storms due to potential damaging
wind gusts as the main threat. The threat may be greatest for Lake
Michigan and Whitefish Bay.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is another chance for thunderstorms Thursday afternoon and
evening over portions of the Lake Huron nearshore waters. These
are not expected to become severe at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:36 PM EDTSevere Thunderstorm WarningAPXChippewa45 min
Jul 14, 4:25 PM EDTSmall Craft AdvisoryAPX23 hr
Jul 14, 6:26 PM EDTSpecial Marine WarningAPX94 min
Jul 14, 6:43 PM EDTSpecial Weather StatementAPXBenzie, Grand Traverse, Manistee, Wexford92 min

Nearby

Special Marine Warnings in Michigan, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.